Over 20 people overdosed in one Connecticut park today

National/World News

**Embargo: Hartford-New Haven, Conn.**

New Haven Fire Chief John Alston said a series of overdoses occurred in New Haven Green on August 15, 2018

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

NEW HAVEN, Conn. — As New Haven Fire Chief John Alston Jr. spoke to reporters about a spate of drug overdoses on Wednesday, he heard shouting coming from behind him.

“We’re getting another call of a person,” Alston said.

He quickly helped coordinate the response, and then returned to the microphone.

That scene came on the same day that 23 people on New Haven Green and two people from other parts of the Connecticut city were believed to have overdosed on some form of K2 that may have been laced with opioids, officials said.

The patients included people of all different ages and demographics, Alston said.

“It’s a nationwide problem. Let’s address it that way,” he said. “It’s a nationwide problem that people are self-medicating for several different reasons, and every agency — police, fire, medical hospitals — all are strained at this time. This is a problem that’s not going away.”

Director of Emergency Operations for New Haven Rick Fontana said that the patients had symptoms of increased heart rates, decreased respiratory rates, a lot of vomiting, and some people were unconscious, others were semi-conscious.

No one has died, but two individuals are considered to be in serious, life-threatening condition. Some individuals who were released from the hospital needed to be treated a second time for an additional apparent overdose, Fontana said.

K2 is a synthetic cannabinoid related to marijuana that is frequently laced with other drugs, Dr. Sandy Bogucki of the Yale School of Public Health said.

In two cases, Narcan was not effective in the field, but a high dose of Narcan at the hospital was effective in combating the overdose effects. Because of that, authorities believe there was some form of opioid or synthetic fentanyl involved in the substance.

The response from emergency responders has been “tremendous,” Fontana said.

He said authorities have been treating and transporting in some cases six or seven people at one time and the actions of first responders have been “life saving.”

Trademark and Copyright 2021 Cable News Network, Inc., a Time Warner Company. All rights reserved.

Popular

Latest News

More News